Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 17, NWS Louisville, KY

July 22, 2001Jefferson County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 22, 2001, 5:07 PM EDT for Jefferson County, Kentucky. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2001, 5:07 PM EDT (21:07 UTC)
Expired
Jul 22, 2001, 6:30 PM EDT
In force
83 min
Issued by
NWS Louisville, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, KY

The radar

The Louisville radar (KLVX), 27 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
881 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 222107
FFWLMK
KYC111-222230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 PM EDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LOUISVILLE

* UNTIL 630 PM EDT

* AT 504 PM EDT...A FLASH FLOOD WAS REPORTED OVER SHIVELY...OR ABOUT
  5 MILES SOUTHWEST OF LOUISVILLE.  THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE VALLEY STATION...PLEASURE
  RIDGE PARK...OKOLONA AND FAIRDALE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3827 8571 3824 8586 3804 8592 3809 8568

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:45 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 22, 2:45 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT SUN JUL 22 2001

THUNDERSTORMS HAVE DEVELOPED ALONG AND SOUTH OF A WEAK SURFACE
CONVERGENCE ZONE TODAY. THE SATURATED ATMOSPHERE IS HELPING TO
PRODUCE SOME VERY HEAVY RAINFALL AS NOTED THIS MORNING ACROSS EAST
CENTRAL KENTUCKY.

WE EXPECT THE STORMS TO CONTINUE THROUGH THE LATE AFTERNOON AND
EVENING BEFORE DISSIPATING BY MIDNIGHT.

NEW MODEL GUIDANCE CONTINUES THE TREND TO NUDGE THE UPPER LEVEL
RIDGE FURTHER INTO KENTUCKY MONDAY. THIS MIGHT BE ENOUGH TO INHIBIT
THUNDERSTORM DEVELOPMENT ALTHOUGH THE ATMOSPHERE REMAINS UNSTABLE.

WE WILL REINTRODUCE THUNDERSTORMS ON TUESDAY AND KEEP THEM IN THE
FORECAST FOR THE REMAINDER OF THE WEEK.

LITTLE CHANGE IN TEMPERATURES WILL BE NOTED WITH HIGHS AROUND 90 AND
LOWS IN THE LOW AND MID 70S.

.SDF...NONE
JA

In the hours before

Local storm report, Jul 22, 11:49 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1149 AM EDT SUN JUL 22 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    LEESBURG                  KY   FLOOD
07/22/01   HARRISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1100 AM    OXFORD                    KY   FLOOD
07/22/01   SCOTT  x                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 22, 4:48 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
448 PM EDT SUN JUL 22 2001

EIGHT HOMES FLOODED. OVER 7 INCHES OF RAIN REPORTED AT
LEES LICK

TIME(EDT)  .....CITY LOCATIOkN..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 AM    LEES LICK                 KY   FLOOD
07/22/01   HARRISON                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:15 AM EDTFlash Flood WarningLMKBourbon45 min
Jul 22, 8:24 AM EDTFlash Flood WarningLMKHarrison, Scott66 min
Jul 22, 9:28 AM EDTFlash Flood WarningLMKHarrison, Scott62 min
Jul 22, 10:28 AM EDTFlash Flood WarningLMKHarrison, Scott2 hr
Jul 22, 6:10 PM EDTFlash Flood WarningLMKJefferson65 min

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.